Iowa, 2015

Hail and Damaging Wind in Iowa, April 9, 2015

April 9, 2015 · NWS DMX · 4 events in 4 counties and zones

Surface low pressure tracked east across southern Iowa during the afternoon of the 9th. A line of thunderstorms formed from the low south along its cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Surface low pressure tracked east across southern Iowa during the afternoon of the 9th. A line of thunderstorms formed from the low south along its cold front. The atmosphere was unstable as temperatures rose into the 70s with dewpoint temperatures in the mid 60s. CAPE had increased to 2000 J/kg by early afternoon with CAPE in the -10 to -30 C layer of the atmosphere around 500 J/kg. The LCL was only around 750 meters in a shear environment with 50 kts of effective shear. The freezing level was around 12,500 feet with a surface based lifted index of -7 C. Thunderstorms formed in south central Iowa. They produced hail up to half dollar size as they moved through Decatur, Wayne, and Lucas Counties. In Lucas County, hail covered the ground and stripped decorative concrete from a retaining wall. As the line of storms moved through the Albia area of Monroe County, a large tree was downed at the intersection of Highway 137 and Highway 5 caused by high winds. Scattered damage was reported in the areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 9, 12:12 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 9, 12:12 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
112 PM CDT THU APR 9 2015

...UPDATE...
...UPDATED AVIATION DISCUSSION...

.UPDATE...
ISSUED AT 112 PM CDT THU APR 9 2015

SURFACE LOW CENTERED OVER WESTERN MARION TO EASTERN WARREN COUNTY
WITH COLD FRONT EXTENDING SOUTHWEST THROUGH OSCEOLA AND JUST WEST
OF LAMONI. STORMS ARE CURRENTLY DEVELOPING ALONG AND AHEAD OF THE
COLD FRONT AND ARE FORECAST TO INTENSIFY AS ENVIRONMENT OUT OF
AHEAD STORMS ARE UNCAPPED WITH OVER 2000 J/KG SURFACE BASE CAPE.
EFFECTIVE SHEAR HAS INCREASED CONSIDERABLY TO 40-45 KNOTS WITH THE
0-1KM SHEAR VECTOR AROUND 25 KNOTS. CERTAINLY THE TORNADO THREAT
INITIALLY WITH LARGE HAIL POSSIBLE BEFORE STORMS PUSH EAST AND
EXIT THE FORECAST AREA BY 22Z AT THE LATEST...BUT IF REMAIN
ELEVATED MAY EXIT AS EARLY AS 2030Z.

.SHORT TERM /TODAY/...
ISSUED AT 346 AM CDT THU APR 9 2015

SEVERAL ITEMS OF CONCERN TODAY INCLUDING PRECIP TRENDS...TEMPS AND
WIND. LONG WAVE TROUGH AND ATTENDANT PV ANOMALY/SHORT WAVE CONTINUES
TO LIFT THROUGH THE ROCKIES EARLY THIS MORNING WITH WEAKER WAVE OUT
AHEAD ALSO APPROACHING THE SIOUXLAND AREA. KINEMATIC FORCING
ASSOCIATED WITH THE PARENT WAVE IS IN THE PROCESS OF MATURING
WIDESPREAD DEFORMATION ZONE PRECIP TO OUR NORTH AND WEST...WHICH
WILL EVENTUALLY AFFECT NRN IA LATE IN THE PERIOD. RELATIVELY WEAK
SIOUXLAND MCS IS ALSO DRIVEN BY NORTHWARD ADVANCING ELEVATED
INSTABILITY AND THETA-E ADVECTION. MUCAPES HAVE REACHED 1000 J/KG
DOWNSTREAM...BUT EFFECTIVE SHEAR IS SOMEWHAT WEAK SO DO NOT EXPECT
TOO MUCH INCREASE IN INTENSITY.  HI RES HOPWRF ENSEMBLE SEEMS TO BE
HANDLING THIS PROGRESSION WELL AND SUGGESTS SOME MATURATION OVER THE
NEXT SEVERAL HOURS.  EVEN THOUGH THE EFFECTIVE SHEAR IS NOT
STRONG...THE DEGREE OF INSTABILITY MAY SUPPORT THIS WITH THE
GRADIENT OF ELEVATED HAIL CAPES /-10 TO -30C/ REMAINING STEADY OVER
N CENTRAL IA.  WEAKER CONVECTION JUST CROSSING THE MO RIVER MAY ALSO
AFFECT CENTRAL AND SRN IA THROUGH THE MORNING AND REFLECT A SIMILAR
SLIGHT INCREASE IN INTENSITY.

THE ATTENTION WILL THEN TURN TO SURFACE BASED DEVELOPMENT WITH
TIMING AND TRACK ALL PLAYING A BIG PART IN PHASING LOW LEVEL
CONVERGENCE AND FAVORABLE THERMODYNAMIC CONDITIONS.  08Z SURFACE
ANALYSIS SHOWS WARM FRONT INTO SRN IA...FROM NW MO TO JUST SOUTH OF
DES MOINES BEFORE ARCING BACK SOUTHWARD TO JUST NORTH OF BURLINGTON.
WITH PLENTY OF PRESSURE FALLS STILL UPSTREAM CANNOT ARGUE WITH
MODELS SURGING WARM SECTOR WELL INTO SOUTH AND EAST IA AS SURFACE
LOW REACHES LIKELY PLACEMENT JUST SOUTH AND EAST OF DES MOINES BY
18Z. ALTHOUGH ASSOCIATED MLCAPES REACH 2-3K J/KG BY AFTERNOON...1-
2KM WARM LAYER TEMPS APPEAR TO HOLD THINGS BACK FROM CAP BREAKING
UNTIL AFTER CONVERGENCE IS PAST OUR FORECAST AREA.  MOST HI RES
MODELS SUGGEST THIS AS WELL SO SEE NO REASON TO ARGUE WITH LATEST
SPC DAY1 OUTLOOK WHICH HIGHLIGHTS AREAS TO OUR EAST. ALTHOUGH NOT
AVAILABLE FOR FORECAST CONSIDERATION...06Z NAM IS NOW A LITTLE
SLOWER THAN 00Z CONSENSUS...SO FAR SE TIER OR TWO OF COUNTIES MAY
STILL SEE A VERY BRIEF SEVERE WEATHER THREAT.  UNIDIRECTIONAL SHEAR
WOULD SUPPORT WIND AND HAIL AS THE MAIN THREATS.

MOS AND RAW MODEL TEMP PLUMES AT VARIOUS POINTS SHOW QUITE A SPREAD
SO CONFIDENCE IN HIGHS IS NOT THE GREATEST ALONG AND SOUTHEAST OF
TRIPLE POINT. HAVE LEANED TOWARD THE HIGH END OF THINGS CONSIDERING
AFOREMENTIONED PRESSURE FALLS AND THAT KIRKSVILLE IS ALREADY 67F AT
08Z. HAVE LITTLE CHANGE NW...BUT WARMED THINGS UP INTO THE MID 70S
SE WHICH CERTAINLY SEEMS ATTAINABLE WITH CURRENT OBS.  WILL LIKELY
SEE A 30F GRADIENT NW-SE BY AFTERNOON. COLD ADVECTION AND STEEPENING
LOW LEVEL LAPSE RATES WILL CERTAINLY BOOST WINDS OVER WRN IA DURING
THE AFTERNOON.  CURRENTLY HAVE GUSTS WELL INTO THE 30S LATE...BUT A
FEW FORECAST SOUNDINGS SUGGEST GUSTS MAY APPROACH WIND ADVISORY
CRITERIA BRIEFLY /45 MPH/ AND WILL CERTAINLY NEED TO BE MONITORED
WITH HEADLINE POSSIBLE.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 346 AM CDT THU APR 9 2015

DEF ZONE PRECIPITATION TO BE ACROSS THE NORTHWESTERN CWA AT THE
BEGINNING OF THE PERIOD...AND WILL QUICKLY LIFT EAST NORTHEAST
THROUGH THE EVENING HOURS. THIS WILL BRING LIGHT RAIN TO MUCH OF THE
NORTHERN CWA...AND EVEN THOUGH SOUNDINGS SHOW MUCH OF THE COLUMN
BELOW FREEZING SURFACE TEMPS LOOK TO STAY WARM ENOUGH FOR RAIN WITH
NEAR SURFACE TEMPS AROUND +3C TO +4C. OVERALL A TENTH TO FEW TENTHS
OF QPF POSSIBLE ACROSS THE NORTH. CLOUDS QUICKLY MOVE OUT AS WELL
WITH A WEAK SHORTWAVE QUICKLY MOVING THROUGH THE REGION LATE TONIGHT
INTO EARLY FRIDAY. THIS WILL BRING A SECONDARY COLD FRONT SWEEPING
THROUGH THE STATE FRIDAY...WITH HIGH PRESSURE BUILDING INTO THE
STATE FRIDAY NIGHT. NEAR ZONAL FLOW ALOFT INTO SATURDAY...WITH WAA
AND RETURN FLOW SETTING UP BRINGING AN INCREASE IN CLOUDS. AN UPPER
LEVEL TROUGH TO EJECT FROM THE ROCKIES AND MOVE THROUGH THE REGION
SUNDAY BRINGING ANOTHER CHANCE FOR SOME LIGHT PRECIPITATION. AS THIS
SYSTEM QUICKLY MOVES EAST...UPPER RIDGING AND HIGH PRESSURE TO
DOMINATE THE REGION INTO MONDAY/MONDAY NIGHT. THE PATTERN THEN TURNS
ACTIVE QUICKLY INTO THE MIDDLE/END OF NEXT WEEK WITH LARGE LONGWAVE
TROUGHING SETTING UP ACROSS THE WESTERN US WITH SOUTHWEST FLOW
PATTERN ALOFT INTO THE CENTRAL US. TIMING OF THE ENERGY MOVING
THROUGH AND PLACEMENT ISSUES COME INTO PLAY WITH SOME DISCREPANCIES
BETWEEN THE LONG RANGE MODELS. HOWEVER THE MAIN FEATURES WITH THE
TROUGH IN THE WEST AND RIDGING IN THE EAST...WITH SOUTHERLY FLOW OFF
THE GULF ALL IN PLACE AMONGST ALL THE EXTENDED RANGE MODELS WHICH
SHOULD SET UP A SCENARIO FOR INCREASING PRECIPITATION CHANCES FOR
THE MIDDLE TO END OF NEXT WEEK.

AS FOR TEMPERATURES...EXPECT COOLER CONDITIONS THE NEXT FEW DAYS
WITH THE PUSH OF COOLER AIR INTO THE CWA. HOWEVER A GRADUAL WARMING
TREND THEN EXPECTED INTO THE WEEKEND AND EARLY NEXT WEEK WITH TEMPS
TO REMAIN NEAR TO ABOVE THE SEASONAL AVERAGES.

&&

.AVIATION...09/18Z
ISSUED AT 112 PM CDT THU APR 9 2015

IFR TO LIFR CIGS WILL CONTINUE TO AFFECT ALL TAF SITES EXCEPT OTM
THIS AFTERNOON AS THE COLD FRONT HAS ALREADY PUSHED SOUTHEAST OF
THESE AREAS AND REMAIN IN THE CAA REGIME. PERIODS OF RAIN DEVELOP
THROUGH THE AFTERNOON AND FINALLY CUT OFF BY AROUND 02-03Z THIS
EVENING. OTM WILL SEE SEVERE POTENTIAL THROUGH THE LATE AFTERNOON
WITH THE TORNADO WATCH IN EFFECT AS STORMS ARE CURRENTLY
DEVELOPING ALONG THE COLD FRONT. NO IMMEDIATE THREAT ATTM FOR OTM
BUT AMEND AS NEEDED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...PODRAZIK
SHORT TERM...SMALL
LONG TERM...BEERENDS
AVIATION...PODRAZIK
Hazardous weather outlook, Apr 9, 10:53 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT THU APR 9 2015

IAZ061-062-074-075-084>086-095>097-101700-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
1153 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
THROUGH THE AFTERNOON HOURS. DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN THREATS...WITH AN ISOLATED TORNADO POSSIBLE.

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BY THIS
EVENING...RANGING FORM 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-
081>083-092>094-101700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
1153 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BY THIS
EVENING...RANGING FORM 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN MAINLY SUNDAY AND AGAIN TUESDAY INTO
WEDNESDAY OF NEXT WEEK. AT THIS TIME THE SEVERE WEATHER THREAT IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Special weather statement, Apr 9, 6:21 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CDT THU APR 9 2015

IAZ025>028-036>039-047>050-059>062-072>075-082-083-091500-
WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-UNION-CLARKE-
INCLUDING THE CITIES OF...EAGLE GROVE...CLARION...BELMOND...
HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE...
APLINGTON...ALLISON...DUMONT...WAVERLY...WEBSTER CITY...
IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...
CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...BOONE...
AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...
GLADBROOK...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...
GRINNELL...WINTERSET...EARLHAM...INDIANOLA...NORWALK...CARLISLE...
PELLA...KNOXVILLE...OSKALOOSA...CRESTON...OSCEOLA
721 AM CDT THU APR 9 2015

DENSE FOG WITH VISIBILITIES OF A QUARTER MILE OR LESS WILL
CONTINUE OVER PORTIONS OF CENTRAL AND EASTERN IOWA TROUGH 900
AM. MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM HEADLIGHTS...AND
ALLOW FOR GREATER STOPPING DISTANCE BETWEEN VEHICLES UNTIL
CONDITIONS IMPROVE WITH THE PASSAGE OF SHOWERS AND THUNDERSTORMS.

SMALL
Special weather statement, Apr 9, 7:30 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
830 AM CDT THU APR 9 2015

IAZ037-038-091415-
HARDIN IA-GRUNDY IA-
830 AM CDT THU APR 9 2015

...HAIL AND GUSTY WINDS...

AT 829 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ELDORA...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELDORA...GRUNDY CENTER...DIKE...WELLSBURG...UNION...HOLLAND...NEW
PROVIDENCE...WHITTEN...ELDORA MUNICIPAL AIRPORT AND PINE LAKE STATE
PARK.

LAT...LON 4226 9290 4221 9307 4221 9310 4227 9318
      4254 9287 4249 9260
TIME...MOT...LOC 1329Z 226DEG 35KT 4224 9310

PODRAZIK
Local storm report, Apr 9, 9:39 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT THU APR 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             1 N MARSHALLTOWN        42.06N 92.91W
04/08/2015  E0.00 INCH       MARSHALL           IA   PUBLIC

            HAIL REPORT FROM YESTERDAY EVENING WAS NOT ACCURATE.

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
April 9, 12:15 PM CST
Where
Decatur County, 0.52 mi E of Leon
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.730, -93.720

Hail, Wayne

When
April 9, 12:28 PM CST
Where
Wayne County, 4.04 mi SSW of Humeston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.820, -93.520

Hail, Lucas

When
April 9, 1:10 PM CST
Where
Lucas County, 4.17 mi E of Russell
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
40.980, -93.120

Hail covered the ground and stripped decorative concrete from a retaining wall.

Thunderstorm Wind, Monroe

When
April 9, 1:40 PM CST
Where
Monroe County, 0.69 mi ENE of Albia
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.032, -92.807

A large tree was downed at the intersection of Highway 137 and Highway 5 on the north side of Albia. Scattered tree damage was reported throughout the Albia area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559438, 559439, 559440, 559297.